Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

ICU TopicsToxicology

ICU · Toxicology

Beta-Blocker & Calcium-Channel-Blocker Overdose

Also known as Calcium channel blocker overdose · Beta blocker overdose · Verapamil poisoning · High-dose insulin therapy · HIET · Hyperinsulinaemic euglycaemia

The cardiovascular drug overdose — the beta-blocker (the bradycardia, the AV block, the negative inotropy) and the calcium-channel-blocker (the non-dihydropyridine — the verapamil, the diltiazem — like the beta-blocker; the dihydropyridine — the amlodipine — the vasodilation). The high-dose insulin / euglycaemia therapy (the HIET) is the cornerstone for the severe. The calcium, the glucagon, the vasopressors, the lipid emulsion, the pacing and the ECMO. The CCB the hyperglycaemia (the blocked insulin release) — a marker of severity.

high23 referencesUpdated 19 Aug 202615 min readVerification in progress

Practise this topic

  • 8 MCQs

Your progress

Saved on this device.

Practise this topic8 MCQs with explanations

Target exams

CICMFFICMEDIC
On this page
Study tools

Your progress

Saved on this device.

Practise this topic8 MCQs with explanations

Target exams

CICMFFICMEDIC
The one-paragraph exam answer

The beta-blocker overdose produces bradycardia, AV block, hypotension and negative inotropy; the lipophilic agents add CNS effects — propranolol, with its membrane-stabilising activity, causes seizures, QRS widening and cardiac arrest. The calcium-channel-blocker produces the same cardiovascular depression but with hyperglycaemia, because calcium-channel blockade stops pancreatic insulin release — and hyperglycaemia marks a severe ingestion: the non-dihydropyridines (verapamil, diltiazem) behave like a beta-blocker, while the dihydropyridines (amlodipine) vasodilate. Treatment escalates — charcoal if early (whole-bowel irrigation for sustained-release), atropine (often ineffective), calcium, then high-dose insulin/euglycaemia therapy (HIET) — the cornerstone (insulin 1 unit/kg then 0.5–1 unit/kg/h, titrated up to 10 unit/kg/h, with dextrose), vasopressors, lipid emulsion, pacing and VA-ECMO for the refractory.[2][3][5][9][23]

Meet the patient

A 47-year-old woman arrives two hours after 9.6 g of sustained-release verapamil — drowsy, heart rate 36 with second-degree AV block, blood pressure 64/40, glucose 12.4 mmol/L. Two facts own the next hour: verapamil or diltiazem doses over 300 mg carry a significant risk of death, and the hyperglycaemia marks severity — in nearly 50,000 reported CCB exposures, hyperglycaemia carried a relative risk of 21.8 for a severe medical outcome. Calcium, then high-dose insulin, then escalate fast — do not wait for the vasopressors to fail.[17][5][2]

ICU Fellowship (CICM) Pro

Continue reading

You have read the opening of this topic. The complete unit — every section and its primary-source references — is part of the ICU Fellowship (CICM) fellowship library.

Sign in to continueSee pricing
References23ShowHide
  1. [1]Rotella JA, Greene SL, Koutsogiannis Z, et al. Treatment for beta-blocker poisoning: a systematic review Clin Toxicol (Phila), 2020.PMID 32310006
  2. [2]Engebretsen KM, Kaczmarek KM, Morgan J, Holger JS. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning Clin Toxicol (Phila), 2011.PMID 21563902
  3. [3]Krenz JR, Kaakeh Y. An Overview of Hyperinsulinemic-Euglycemic Therapy in Calcium Channel Blocker and β-blocker Overdose Pharmacotherapy, 2018.PMID 30141827
  4. [4]St-Onge M, Anseeuw K, Cantrell FL, et al. Experts Consensus Recommendations for the Management of Calcium Channel Blocker Poisoning in Adults Crit Care Med, 2017.PMID 27749343
  5. [5]Brenner MA, Zosel AE, Feldman RJ, Stanton MT. Hyperglycemia and Severe Medical Outcomes in Calcium Channel Blocker Exposures Reported to United States Poison Centers WMJ, 2025.PMID 41197050
  6. [6]Lheureux PE, Zahir S, Gris M, Derrey AS, Penaloza A. Bench-to-bedside review: hyperinsulinaemia/euglycaemia therapy in the management of overdose of calcium-channel blockers Crit Care, 2006.PMID 16732893
  7. [7]Holger JS, Stellpflug SJ, Cole JB, Harris CR, Engebretsen KM. High-dose insulin: a consecutive case series in toxin-induced cardiogenic shock Clin Toxicol (Phila), 2011.PMID 21819291
  8. [8]Schult RF, Nacca N, Grannell TL, Jorgensen RM, Acquisto NM. Evaluation of high-dose insulin/euglycemia therapy for suspected β-blocker or calcium channel blocker overdose following guideline implementation Am J Health Syst Pharm, 2022.PMID 34957477
  9. [9]Graudins A, Lee HM, Druda D. Calcium channel antagonist and beta-blocker overdose: antidotes and adjunct therapies Br J Clin Pharmacol, 2016.PMID 26344579
  10. [10]Petersen KM, Bøgevig S, Riis T, et al. High-Dose Glucagon Has Hemodynamic Effects Regardless of Cardiac Beta-Adrenoceptor Blockade: A Randomized Clinical Trial J Am Heart Assoc, 2020.PMID 33103603
  11. [11]Neuvonen PJ, Elonen E. Sotalol, unlike the other beta-blockers, increases the QT(c) interval and risk of torsades de pointes ventricular tachycardia in severe poisonings Basic Clin Pharmacol Toxicol, 2019.PMID 31642180
  12. [12]Bouchard J, Shepherd G, Hoffman RS, et al. Extracorporeal treatment for poisoning to beta-adrenergic antagonists: systematic review and recommendations from the EXTRIP workgroup Crit Care, 2021.PMID 34112223
  13. [13]Wong A, Hoffman RS, Walsh SJ, et al. Extracorporeal treatment for calcium channel blocker poisoning: systematic review and recommendations from the EXTRIP workgroup Clin Toxicol (Phila), 2021.PMID 33555964
  14. [14]Gosselin S, Hoegberg LC, Hoffman RS, et al. Evidence-based recommendations on the use of intravenous lipid emulsion therapy in poisoning Clin Toxicol (Phila), 2016.PMID 27608281
  15. [15]Finn D, Stevens J, Tolkacz M, et al. Calcium Channel Blocker Overdose: What Role Does Extracorporeal Membrane Oxygenation Have in Support? A Systematic Review of the Literature ASAIO J, 2024.PMID 38165982
  16. [16]Thanacoody R, Caravati EM, Troutman B, et al. Position paper update: whole bowel irrigation for gastrointestinal decontamination of overdose patients Clin Toxicol (Phila), 2015.PMID 25511637
  17. [17]Howarth DM, Dawson AH, Smith AJ, Buckley N, Whyte IM. Calcium channel blocking drug overdose: an Australian series Hum Exp Toxicol, 1994.PMID 7909677
  18. [18]Hu Y, Mujahid K, Ahsan A, et al. Effectiveness of treatments for propranolol toxicity: a systematic review of current approaches and evidence Eur J Clin Pharmacol, 2026.PMID 41546730
  19. [19]Bruccoleri RE, Burns MM. A Literature Review of the Use of Sodium Bicarbonate for the Treatment of QRS Widening J Med Toxicol, 2016.PMID 26159649
  20. [20]Lauterbach M. Clinical toxicology of beta-blocker overdose in adults Basic Clin Pharmacol Toxicol, 2019.PMID 30916882
  21. [21]Lavonas EJ, Akpunonu PD, Arens AM, et al. 2023 American Heart Association Focused Update on the Management of Patients With Cardiac Arrest or Life-Threatening Toxicity Due to Poisoning Circulation, 2023.PMID 37721023
  22. [22]Levine M, Nikkanen H, Pallin DJ. The effects of intravenous calcium in patients with digoxin toxicity J Emerg Med, 2011.PMID 19201134
  23. [23]Audette M, Comstock G. Is Beta Blocker Toxicity Associated With Hypoglycemia? J Med Toxicol, 2026.PMID 41904310

Test yourself

Practise what you just read

  • 8 MCQs
ICU Fellowship (CICM) Pro

$29/ monthor $279 / year

The complete ICU Fellowship (CICM) library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousAnticoagulant & Rodenticide (Warfarin & Superwarfarin) PoisoningToxicologyNextBeta-blocker and calcium channel blocker overdoseToxicology